Kentucky, 2008

Strong Wind in Kentucky, December 24, 2008

December 24, 2008 · NWS JKL · 2 events in 2 counties and zones

Strong winds developed ahead of an approaching cold front on December 24th. Winds gusted between 40 and 50 mph at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong winds developed ahead of an approaching cold front on December 24th. Winds gusted between 40 and 50 mph at times. These winds were enough to bring down a few trees and tree limbs across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 24, 11:17 AM EST, 3 minutes earlier.

Area forecast discussion, Dec 24, 11:17 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1117 AM EST WED DEC 24 2008

.SHORT TERM.../THE REST OF TODAY/...UPDATED

OF PRIMARY CONCERN IS THE 80 KNOTS OF 850 MB WIND AS NOTED ON 12Z
NASHVILLE RAOB AND OHX VWP SHOWED 100 KNOTS AT 5 KFT THERE AT 1535Z.
NAM/GFS RESOLVE THIS WITH A STRONG CORE JUST WEST OF THERE WHILE THE
NAM DISMISSES IT INITIALLY BUT THEN PRODUCES A 85 KNOT MAX NEAR
PARIS, KY BY 18Z. MEANWHILE THE GFS BREAKS THE SOLID CORE IT
INITIALIZED INTO TWO SLIGHTLY WEAKER CORES BY 18Z. THINK THE MOST
LIKELY TIME FOR SIGNIFICANT WIND GUSTS WOULD BE 18Z-20Z WHEN THE JET
COMES CLOSEST (MAINLY SKIRTS NORTHWEST OF JKL CWA) AND THE BOUNDARY
LAYER IS LEAST STABLE. HOWEVER...NO GUSTS ABOVE 33 KNOTS HAS YET BEEN
NOTED ANYWHERE UNDERNEATH THIS JET SO AM NOT SURE THE STABLE LOW
LAYERS CAN BE BROKEN DOWN ENOUGH TO POSE A MAJOR THREAT. ELEVATED
CONVECTION HAS ALREADY BEEN NOTED WITH A FEW LIGHTNING STRIKES
THROUGH CENTRAL/EAST CENTRAL KY AND WILL KEEP A MENTION OF THUNDER.

LOWERED TEMPERATURES A BIT FOR ALL GRIDS TODAY SINCE RAIN WILL KEEP
THEM DOWN A BIT...AND BELIEVE THAT WE WON/T MIX QUITE AS MUCH AS NAM
IS SUGGESTING. THE SHOWERS CAME A LITTLE FARTHER EAST THAN EXPECTED
THIS MORNING BUT APPEARS IN THE SHORT-TERM TO BE ENDING FROM THE
SOUTHWEST. SHOWERS WILL SPREAD THROUGH THE CWA BY LATE AFTERNOON AS
THE MAIN BAND IN WESTERN TN ARRIVES.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

THERE HAVE BEEN LIGHTNING STRIKES OVER THE PAST HOUR IN PARTS OF
CENTRAL KY AND MIDDLE TN AND OPTED TO UPDATE TO INCLUDE THE
POSSIBILITY OF A RUMBLE OR THUNDER OR TWO IN THE NW TWO THIRDS OF THE
CWA THIS MORNING IN ADDITION TO THUNDER CHANCES IN ALL AREAS CLOSER
THE FRONTAL PASSAGE AND ARRIVAL OF A JET STREAK THIS AFTERNOON.
ALSO...BASED ON RADAR TRENDS WENT WITH A HIGHER GRADIENT IN POPS FROM
NW TO SE ACROSS THE CWA FOR THE MORNING...WITH ONLY CHANCE OR SLIGHT
CHANCE POPS IN THE FAR SE...BEFORE RAMPING UP TO NEAR 100 PERCENT
FOR THE EXPECTED PRECIP ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON AND EARLY EVENING. OTHERWISE...THE REST OF THE FORECAST IS
ON TRACK.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

THE MAIN CONCERN OF THE NEAR TERM PERIOD IS THE UPPER TROUGH WORKING
FROM THE PLAINS INTO THE GREAT LAKES AND NORTHEASTERN UNITED STATES
AND THE PASSAGE OF THE ASSOCIATED COLD FRONT. ANOTHER BAND OF SHOWERS
IS WORKING ACROSS THE CWA...THOUGH FAR SE IS DRIER DUE TO A DOWNSLOPE
COMPONENT. THERE IS ALSO A WIDE RANGE IN TEMPS...WITH 50S ACROSS THE
WEST AND IN SOME SPOTS DOWN WIND OF PINE MTN...WHILE SOME 30S STILL
REMAIN IN SOME VALLEY AREAS. WINDS HAVE GUSTED IN EXCESS OF 30 KT
OVER THE PAST COUPLE OF HOURS...MAINLY IN THE WEST.

THE CURRENT WAVE OF PRECIP IS PROGGED TO LIFT NE AS A 300 MB JET
STREAK LIFT OUT OF THE AREA...WITH POSSIBLY A LULL WITH MORE SCATTERED
PRECIP LATER THIS MORNING. HOWEVER...ANOTHER 300 MB JET STREAK NEAR
150 KT ON THE EAST SIDE OF THE TROUGH IS EXPECTED TO MOVE INTO THE OH
VALLEY FOR THIS AFTERNOON AND EVENING AND SHOULD COINCIDE WITH LIFT
FROM THE APPROACHING TROUGH AS WELL AS CONVERGENCE ALONG THE FRONT
FOR ANOTHER BAND OF MODERATE SHOWERS AND POSSIBLY EVEN A RUMBLE OR
TWO OF THUNDER. LAPSE RATES ALOFT REMAIN RATHER MARGINAL...NEAR MOIST
ADIABATIC ABOVE AN INVERSION IN THE LOWER LEVELS. HOWEVER...CONSIDERING
THE JET STREAK PROGGED FOR LATER IN THE DAY AND THE LLJ CONTINUED THE
POSSIBILITY OF ISOLATED THUNDER IN THE 19Z TO 2Z TIME FRAME ALONG THE
COLD FRONT. THE SFC PRESS GRADIENT WILL INCREASE TODAY A BIT MORE
FROM WHAT IT IS AT PRESENT AND SHOULD BE TIGHTEST AROUND 18Z TO 21Z
JUST AHEAD OF THE FRONT. WINDS ALOFT WILL CONTINUE TO REMAIN
STRONG...THOUGH THEY ARE PROGGED TO BACK AWAY SOME FROM THE PRESENT
LLJ VALUES EVIDENT ON THE VWP IN THE 60 TO 70KT RANGE. WINDS IN THE
925 MB TO 850 MB LAYER SHOULD REMAIN IN THE TO RANGE THROUGH THIS
EVENING...SO ANY SHOWER SHOULD BE ABLE TO MIX THE MOMENTUM DOWN WITH
GUSTS EASILY INTO THE ADVISORY RANGE. OUTSIDE OF SHOWERS...THE LOWER
LEVELS WILL REMAIN RATHER STABLE...SO GUSTS INTO ADVISORY CRITERIA
ARE MORE DOUBTFUL IN THIS TIME FRAME. WE WILL CONTINUE THE WIND
ADVISORY AND LEAVE THE EXPIRATION TIME AS IS FOR NOW...AND ALLOW THE
DAY SHIFT TO MODIFY IF NECESSARY. OTHERWISE...WARM ADVECTION AHEAD
OF THE FRONT WILL LEAD TO TEMPS MAKING A RUN AT 60 OVER MUCH OF THE
AREA.

HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT AND BRING A
RATHER SHALLOW LOW LEVEL COLDER AIRMASS. RECENT MODEL RUNS HAVE THE
LOWER LEVELS DRYING OUT AND DO NOT LINGER LOW LEVEL MOISTURE BELOW
THE INVERSION...SO THIS SHOULD LEAD TO A WARMER CHRISTMAS DAY THAN
FORECAST EARLIER...WITH MAX TEMPS RANGING THROUGH THE 40S TO AROUND
50. THIS HIGH WILL MOVE EAST OF THE AREA RATHER QUICKLY WITH THE HIGH
REACHING THE MID ATLANTIC STATES ON THU EVENING AND THU NIGHT.
THIS ALONG WITH A RATHER POTENT SYSTEM DEVELOPING IN THE PLAINS WILL
BRING TODAYS BOUNDARY BACK NORTH AS A WARM FRONT ON THU NIGHT INTO
FRI. EVENING OR MIDNIGHT LOWS WILL BE POSSIBLE...WITH TEMPS IN VALLEY
LOCATIONS ESPECIALLY POSSIBLY RISING LATER ON THU NIGHT. CONTINUED
WITH SLIGHT CHANCE TO CHANCE POPS AS THE BOUNDARY LIFTS NORTH FRI AND
LEFT A SLIGHT CHANCE IN THE WARM SECTOR. MUCH OF IF NOT THE ENTIRE
AREA WILL BE IN THE WARM SECTOR BY FRI AFTERNOON. THIS SHOULD LEAD TO
RATHER MILD TEMPERATURES AND RAISED MAX T A FEW DEGREES...BUT DID NOT
GO AS HIGH AS GUIDANCE IN MOST PLACES. THE MET GUIDANCE WAS NEAR 70
AT LOZ AND SME...AND IT IS POSSIBLE A FURTHER UPWARD ADJUSTMENT MAY
BE NECESSARY...A RATHER MILD NIGHT ON THU NIGHT IS EXPECTED IN TH
WARM SECTOR WITH SOME CLOUD COVER AND RATHER STRONG GRADIENT ALSO
HELPING TO HOLD TEMPS UP.

.LONG TERM.../SATURDAY THROUGH TUESDAY/

THE MODELS ARE IN REASONABLE AGREEMENT FOR THE EXTENDED. MAIN CONCERN
FOR THE EXTENDED PERIOD WILL BE COLD FRONTAL BOUNDARY THAT MOVES
THROUGH THE AREA EARLY IN THE PERIOD. WITH THE 0Z ECMWF SPEEDING THE
FRONT UP SLIGHTLY...EXTENDED MODELS SUGGEST MOST LIKELY TIMING FOR
FROPA IN OUR AREA WILL BE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.
UNTIL THEN EASTERN KENTUCKY LIES IN THE WARM SECTOR BEHIND DEPARTING
WARM FRONTAL BOUNDARY. IN GENERAL CONTINUED TO LOWER POPS PER MODEL
TRENDS WHILE TRYING TO FOCUS HIGHEST POPS WITH THE FRONTAL BOUNDARY
ITSELF...MAINLY SATURDAY NIGHT...AND THEN SUNDAY MORNING FOR THE
SOUTHEAST. MADE ONLY MINOR TWEAKS TO TEMPS...WINDS...ETC TO
CORRESPOND WITH MOST RECENT THOUGHTS ON TIMING OF FROPA.

&&

.AVIATION.../12Z TO 12Z/

JKL VAD WIND PROFILER INDICATES AROUND 50 KTS OF WIND AT 3KFT MSL
THIS MORNING. SURFACE WINDS HAVE BEEN FROM THE SOUTH AT 10 TO 15
KTS...BECOMING LIGHT AND VARIABLE AT TIMES. THEREFORE...LLWS SHOULD
CONTINUE TO BE A PROBLEM UNTIL AFTER SUNRISE WHEN ADDITIONAL DIURNAL
HEATING SHOULD AID IN MIXING THE BOUNDARY LAYER OUT. THEREAFTER A
STRONG SOUTHERLY GRADIENT WIND WILL KEEP GUSTY WINDS...TO AROUND 45
MPH AT TIMES...IN THE FORECAST THROUGH THE DAY AND INTO THE EARLY
EVENING AS A COLD FRONT APPROACHES THE AREA. GUSTY WINDS WILL BE MOST
NOTICEABLE IN THE VICINITY OF THE MORE INTENSE RAIN SHOWERS...AND
ANY ISOLATED THUNDERSTORM ACTIVITY. OCCASIONAL STRIKES HAVE BEEN
PICKED UP JUST WEST OF OUR FORECAST AREA. WITH ISOLATED NATURE OF
THUNDERSTORMS...OPTED TO ONLY MENTION AS CLOUD GROUPS FOR NOW AND
WILL AMEND FOR ANY ORGANIZED ACTIVITY...IF ANY...AS REQUIRED. EXPECT
OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS TO PERSIST ACROSS THE
AREA TODAY UNTIL FRONTAL BOUNDARY PASSES LATER THIS EVENING. IN
GENERAL EXPECT VFR CONDITIONS...EXCEPT MVFR CONDITIONS WITH THE MAIN
BAND OF PRECIPITATION ASSOCIATED WITH THE FRONTAL BOUNDARY AS IT
PUSHES ACROSS EASTERN KENTUCKY LATE THIS AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JP/GV
LONG TERM....RAY
AVIATION...RAY
Hazardous weather outlook, Dec 24, 6:50 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST WED DEC 24 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
650 AM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WINDS MAY GUST AS HIGH AS 45 TO 50 MPH THROUGH EARLY THIS EVENING AND
ISOLATED THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES ACROSS THE
COMMONWEALTH. THE STRONGEST WINDS GUSTS SHOULD OCCUR IN THE VICINITY
OF THE MORE INTENSE SHOWERS AND POSSIBLE THUNDERSTORMS ALONG AND
JUST AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING...OR GENERALLY BETWEEN 2 PM AND 6
PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE SUCH AS DOWNED TREES.

GREIF/JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, McCreary

When
December 24, 11:20 AM EST to 11:40 AM EST
Where
McCreary forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

One tree fell onto a house and several fell across roads and onto power lines.

Strong Wind, Perry

When
December 24, 1:40 PM EST to 2:00 PM EST
Where
Perry forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Several large limbs were blown down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139994, 139995.